Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Kansas City, MO

April 19, 2002Johnson County, Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2002, 4:52 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 38 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 4:52 AM CDT (09:52 UTC)
Expired
Apr 19, 2002, 5:30 AM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:05 AM CDTHail 1.75De Soto, KS
Apr 19, 5:08 AM CDTHail 1Tonganoxie, KSAlso reported wind damage.
Apr 19, 5:15 AM CDTHail 0.88Bonner Spgs, KS
Apr 19, 5:18 AM CDTHail 1.5Basehor, KS
Apr 19, 5:25 AM CDTHail 1Lenexa, KS
Apr 19, 5:32 AM CDTHail 0.75Olathe, KS
Apr 19, 5:35 AM CDTHail 1Overland Park, KS
Apr 19, 5:40 AM CDTHail 0.75Kansas City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 190952
SVRMCI
KSC091-103-209-MOC165-191030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAVENWORTH COUNTY IN NORTHEAST KANSAS
  WYANDOTTE COUNTY IN NORTHEAST KANSAS
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 530 AM CDT

* AT 449 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  OZAWKIE TO 6 MILES EAST OF WILLIAMSTOWN TO 9 MILES WEST OF BALDWIN
  CITY...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   TONGANOXIE BY 500 AM CDT.
   LINWOOD...JARBALO BY 505 AM CDT.
   EASTON KS...DE SOTO...BASEHOR BY 510 AM CDT.
   GARDNER...EDWARDSVILLE...BONNER SPRINGS BY 515 AM CDT.
   LEAVENWORTH...SHAWNEE...LENEXA BY 520 AM CDT.

THE TOWNS OF WEATHERBY LAKE AND PLATTE WOODS ARE ALSO IN THE PATH OF
THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3936 9517 3911 9515 3903 9510 3876 9502
          3876 9466 3897 9466 3908 9466 3939 9465
          3938 9497 3939 9513

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:25 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 19, 1:25 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 AM CDT FRI APR 19 2002

UPDATED ZONES TO REFLECT REMOVAL OF WATCH. WILL MAINTAIN THREAT OF
THUNDERSTORMS TONIGHT FOR ALL BUT EXTREME NORTHWEST MISSOURI AS
STRONG COLD FRONT MOVES SOUTHEAST.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Apr 19, 1:05 AM CDT, 3 hours 47 minutes before
MOZ005>008-013>017-023>025-191200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 AM CDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH NUMBER 118 HAS EXPIRED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

ADAIR...DAVIESS...DE KALB...GRUNDY...HARRISON...LINN...LIVINGSTON...
MACON...MERCER...PUTNAM...SCHUYLER AND SULLIVAN.

ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE IN THE REGION THIS
MORNING...THE THREAT OF SEVERE WEATHER HAS ENDED.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:08 PM CDTSevere Thunderstorm WarningEAXDoniphan37 min
Apr 19, 5:30 AM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte45 min
Apr 18, 7:17 PM CDTSevere Thunderstorm WarningEAXNodaway28 min
Apr 18, 7:25 PM CDTSevere Thunderstorm WarningEAXGentry65 min
Apr 18, 7:37 PM CDTSevere Thunderstorm WarningEAXHarrison53 min
Apr 18, 7:48 PM CDTSevere Thunderstorm WarningEAXWorth57 min
Apr 18, 8:00 PM CDTSevere Thunderstorm WarningEAXNodaway45 min
Apr 18, 8:32 PM CDTSevere Thunderstorm WarningEAXHarrison58 min
Apr 18, 9:00 PM CDTSevere Thunderstorm WarningEAXMercer60 min
Apr 18, 9:08 PM CDTSevere Thunderstorm WarningEAXGentry37 min
Apr 18, 9:30 PM CDTSevere Thunderstorm WarningEAXHarrison60 min
Apr 18, 9:55 PM CDTSevere Thunderstorm WarningEAXGrundy65 min
Apr 19, 5:48 AM CDTSevere Thunderstorm WarningEAXCass57 min
Apr 19, 6:17 AM CDTSevere Thunderstorm WarningEAXJohnson43 min
Apr 19, 6:22 AM CDTSevere Thunderstorm WarningEAXLafayette38 min
Apr 19, 6:52 AM CDTSevere Thunderstorm WarningEAXSaline53 min
Apr 19, 7:46 AM CDTSevere Thunderstorm WarningEAXHoward, Saline59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.